Alert archive / Washington / Gale Warnings in 2017
Gale Warning 35, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Apr 12, 2017, 10:47 AM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2017, 10:47 AM PDT (17:47 UTC)
- Expired
- Apr 12, 2017, 2:31 PM PDT
- In force
- 4 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
780 WHUS76 KSEW 121747 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1047 AM PDT WED APR 12 2017 PZZ132-133-130100- /O.UPG.KSEW.SC.Y.0087.000000T0000Z-170413T0100Z/ /O.NEW.KSEW.GL.W.0035.170412T1747Z-170413T0000Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 1047 AM PDT WED APR 12 2017 ...GALE WARNING IN EFFECT FOR THE NORTHERN INLAND WATERS AND EAST ENTRANCE TO THE U.S. STRAIT OF JUAN DE FUCA UNTIL 5 PM PDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WAVES/SEAS...3 TO 6 FEET...SUBSIDING THIS AFTERNOON. * WIND...SOUTHERLY 25 TO 35 KNOTS...EASING THIS AFTERNOON. * TIMING...WINDS ARE EXPECTED TO FALL BELOW GALE FORCE AFTER 1 PM PDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ150-153-156-130200- /O.CON.KSEW.SC.Y.0086.000000T0000Z-170413T1800Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- 1047 AM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NEARSHORE WATERS FROM CAPE FLATTERY TO CAPE SHOALWATER OUT TO 10 NM UNTIL 11 AM PDT THURSDAY... * SEAS...5 TO 7 FEET. * WIND...SOUTHERLY 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ170-130200- /O.CON.KSEW.SC.Y.0085.000000T0000Z-170413T1800Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- 1047 AM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND FROM 10 NM OUT TO 60 NM UNTIL 11 AM PDT THURSDAY... * SEAS...6 TO 8 FEET. * WIND...SOUTHERLY 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ176-130200- /O.CON.KSEW.SC.Y.0086.000000T0000Z-170413T1800Z/ COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 1047 AM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM POINT GRENVILLE TO CAPE SHOALWATER FROM 10 NM OUT TO 60 NM UNTIL 11 AM PDT THURSDAY... * SEAS...6 TO 8 FEET. * WIND...SOUTHERLY 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ173-130200- /O.CON.KSEW.SC.Y.0086.000000T0000Z-170413T1200Z/ COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- 1047 AM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE FROM 10 NM OUT TO 60 NM UNTIL 5 AM PDT THURSDAY... * SEAS...6 TO 8 FEET. * WIND...SOUTHERLY 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-130000- /O.CON.KSEW.SC.Y.0087.000000T0000Z-170413T0000Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 1047 AM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WEST ENTRANCE TO THE U.S. STRAIT OF JUAN DE FUCA UNTIL 5 PM PDT THIS AFTERNOON... * SEAS...4 TO 6 FEET. * WIND...SOUTHEAST 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-135-130100- /O.CON.KSEW.SC.Y.0087.000000T0000Z-170413T0100Z/ ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL- 1047 AM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE ADMIRALTY INLET AND PUGET SOUND UNTIL 6 PM PDT THIS EVENING... * WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 30 KNOTS WILL EASE LATER TODAY. WAVES OF 2 TO 5 FEET WILL ALSO SUBSIDE LATER TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
726 WHUS76 KSEW 122131 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 231 PM PDT WED APR 12 2017 PZZ132-133-130100- /O.CAN.KSEW.GL.W.0035.000000T0000Z-170413T0000Z/ /O.EXA.KSEW.SC.Y.0087.000000T0000Z-170413T0100Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 231 PM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY IN EFFECT FOR THE EAST ENTRANCE TO THE U.S. STRAIT OF JUAN DE FUCA AND THE NORTHERN INLAND WATERS UNTIL 6 PM PDT THIS EVENING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PDT THIS EVENING. * WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 25 KNOTS WILL EASE THIS AFTERNOON. WAVES OF 1 TO 4 FEET WILL ALSO SUBSIDE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-122245- /O.CAN.KSEW.SC.Y.0087.000000T0000Z-170413T0000Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 231 PM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... WIND SPEEDS HAVE EASED BELOW ADVISORY CRITERION. $$ PZZ135-122245- /O.CAN.KSEW.SC.Y.0087.000000T0000Z-170413T0100Z/ PUGET SOUND AND HOOD CANAL- 231 PM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... WIND SPEEDS HAVE EASED BELOW ADVISORY CRITERION. $$ PZZ170-130545- /O.EXT.KSEW.SC.Y.0085.000000T0000Z-170414T0000Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- 231 PM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND FROM 10 NM OUT TO 60 NM UNTIL 5 PM PDT THURSDAY... * SEAS...4 TO 7 FEET...BUILDING TO 6 TO 8 FEET ON THURSDAY. * WIND...SOUTHERLY 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ173-176-130545- /O.EXT.KSEW.SC.Y.0086.000000T0000Z-170414T0000Z/ COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 231 PM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FOR THE COASTAL WATERS FROM JAMES ISLAND TO CAPE SHOALWATER FROM 10 NM OUT TO 60 NM UNTIL 5 PM PDT THURSDAY... * SEAS...4 TO 7 FEET...BUILDING TO 7 TO 9 FEET ON THURSDAY. * WIND...SOUTHERLY 15 TO 25 KNOTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ150-153-156-130545- /O.CON.KSEW.SC.Y.0086.000000T0000Z-170413T1800Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- 231 PM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE NEARSHORE WATERS FROM CAPE FLATTERY TO CAPE SHOALWATER OUT TO 10 NM UNTIL 11 AM PDT THURSDAY... * SEAS...4 TO 7 FEET...BUILDING TO 6 TO 9 FEET ON THURSDAY. * WIND...SOUTH OR SOUTHEAST 15 TO 25 KNOTS...EASING AND BECOMING SOUTHWEST BY MIDDAY THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-130100- /O.CON.KSEW.SC.Y.0087.000000T0000Z-170413T0100Z/ ADMIRALTY INLET- 231 PM PDT WED APR 12 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE ADMIRALTY INLET UNTIL 6 PM PDT THIS EVENING... * WIND AND WAVES...SOUTHERLY WINDS OF 15 TO 25 KNOTS WILL EASE THIS AFTERNOON. WAVES OF 2 TO 4 FEET WILL ALSO SUBSIDE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Apr 12, 9:30 AM PDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 12, 9:30 AM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
930 AM PDT Wed Apr 12 2017
.SYNOPSIS...A weather system was moving through Western Washington
this morning. Another disturbance will move through the area tonight
and Thursday morning. Cool showery weather will continue through
Friday. Showers will gradually diminish Friday night and Saturday.
Sunday will be mostly sunny and warmer, before wet cool weather
returns around Monday and continues through much of next week.
&&
.SHORT TERM...Areas of rain will change to scattered showers and
breezy southerly winds will develop today. Showers will increase
tonight. What amounts to a cold front along the Oregon coast this
morning will move inland over Oregon later today, and the northern
portion of that--tilted back over Western Washington and extending
out across Vancouver Island--will push northeast tonight. Or you
could say that the disturbance is another shortwave trough rotating
about the upper low. But as a front, it shows up pretty well at
700mb where temps will cool from around -8c today to around -12c on
Thursday. 500mb vorticity shows these disturbances fine too--there
are five in all through the end of the week and the showers will wax
and wane with each. I think there will be only a few sunbreaks today-
-but on Thursday, with a cooler and more unstable air mass arriving,
there ought to be more sun between the showers.
Looking at 850mb temps and winds near the Cascades--the current snow
level forecast in the Cascades might be too low for this afternoon
and evening. The flow at 850mb backs from SW to SE and 850mb temps
warm a notch through this evening before dropping overnight as the
cold front moves through. The snow level might be closer to 6000'
this afternoon and evening, then fall to around 3000' Thurs morning.
.LONG TERM...From the 4am AFD...All forecast models eject the
remains of the offshore low northeastward across northwestern
Washington or southern British Columbia on Saturday and keep a
chance of showers across the area. Showers will likely come to an
end by sunset on Saturday.
Easter Sunday is looking rather nice across the region as a short
wave ridge develops and shifts northeast in between the departing
upper low and a new one that is developing off the northern
California coast. In fact, Easter Sunday is looking a lot like a
warmer version of yesterday (Tuesday) with sunny skies, offshore
north or northeast flow, and highs in the lower 60s in many
locations.
The nice April weather will come to an end Sunday night or Monday
as the upper low off northern California lifts northward into
western Washington. Following that low, a persistent upper low is
expected by all model guidance to develop offshore with difficult
to time short wave troughs rotating into the area for much of
next week (a return to cool and showery weather like we have seen
much of this spring). Albrecht
&&
.AVIATION FROM THE PREV DISCUSSION...The weak system moving into
the area this morning from the southwest has spread lower ceilings
and rain to the area overnight. Low level flow will transition to
southerly over the few hours and become weakly onshore this
afternoon. Ceilings have remained VFR despite the onset of rain from
KPAE southward. Expect ceilings to dip to MVFR levels as rain
continue to move into the area from the southwest this morning and
and improve this afternoon. The airmass will remain moist and
somewhat unstable today, with gusty southerly winds.
KSEA...Previous discussion: VFR conditions will transition to MVFR
conditions with the main band of precipitation over the next few
hours then improve this afternoon. Norther easterly winds 4 to 3 kt
will give way to gusty south winds late morning and into the
afternoon.
&&
.MARINE FROM THE PREV DISCUSSION...The surface low that has been
working north through the Oregon coastal waters overnight will move
into the Washington waters this morning. Expect northerly and
offshore flow to become southerly as the low works north along the
Washington coast with widespread small craft advisory conditions
most waters today. Southerly flow will persist Thursday becoming
southwesterly and weakly onshore Thursday evening into Friday.
Showers will remain over area waters through at least Friday. &&
.HYDROLOGY...river flooding is not expected over the next week.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 11 AM PDT Thursday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal Waters
From Cape Flattery To James Island Out 10 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal Waters
From Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater Out 10 Nm.
Small Craft Advisory until 5 AM PDT Thursday for Coastal Waters
From James Island To Point Grenville 10 To 60 Nm.
Small Craft Advisory until 6 PM PDT this evening for Admiralty
Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-Puget
Sound and Hood Canal.
Small Craft Advisory until 5 PM PDT this afternoon for West
Entrance U.S. Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattle
An illustrated version of this forecast discussion can be seen at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 9:41 PM PDT | Small Craft Advisory | SEW | 45 hr | |
| Apr 12, 9:27 AM PDT | Small Craft Advisory | SEW | 38 hr | |
| Apr 12, 9:38 AM PDT | Small Craft Advisory | SEW | 8 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.